MAUDE Adverse Event Report: VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR

VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 89000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/02/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This case was reviewed and investigated according to the manufacturer's policy.Attempts to obtain patient id and weight have been unsuccessful.Attempts to obtain the patient information were made via email and phone.All reasonably known patient information is included in this report.Visual and microscopic inspection and functional testing were performed on the returned device.The distal shaft of the returned device was flared and torn at the distal end of the monorail section.It was also observed that the distal tip section of the shaft was scraped.The guidewire movement test was performed and the device passed.A mandrel was inserted and threaded through the distal end of the catheter and out the exit port without any resistance.The reported failure was not duplicated during the device evaluation.We were unable to conclusively determine how and why the reported failure occurred.Based on the condition of the returned device, the tear that was observed in the distal end of the monorail was most likely a result of efforts to remove the guidewire from the catheter.There is no indication from the complaint that the separation occurred during the procedure.The separation likely occurred with continued handling after the shaft was initially kinked.The instructions for use (ifu) warns, do not advance the catheter if resistance is encountered.The catheter should never be forcibly inserted into lumens narrower than the catheter body or forced through a tight stenosis.The ifus also cautions to never advance the imaging catheter without the guidewire support.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.There were no nonconforming material reports or deviations noted that would contribute to the reported failure mode.This complaint will be monitored as part of complaint data analysis.
 
Event or Problem Description
It was reported during removal the catheter got stuck at the distal part of a stent at rca#2 inside the body.A guideliner was used to hold the catheter and they were removed together as a system.Treatment was completed by the procedure.There was no patient injury.No damage was observed during prep.Resistance was felt in the body and the device stuck on the stent.All portions of the device appeared to be accounted for after removal from the patient.This event is being reported because additional intervention was required to free the device from the stent.

Brand Name
REVOLUTION 45MHZ IVUS IMAGING CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key6378174
Report Number2939520-2017-00028
Device Sequence Number19083244
Product Code OBJ
UDI-Device Identifier00184360000358
UDI-Public(01)00184360000358(17)171031
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K080891
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Model Number89000
Device Catalogue Number805000001
Device Lot Number0035 50079781
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2017
Initial Report FDA Received Date03/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR